I’ve been taking 5mg/day of prednisone since April this year. It definitely helps with my symptoms but comes with a host of it’s own. My rhumetologist said I may need to stay on them forever, at the 1 or 2 mg/day level. She said I will have to taper off them when I am ready because my body has become dependent on them. Those of you who take it long term at low level should understand why I yearn to get off them asap. Along with the pred, I get frequent steroid injections and epidurals and use steroid eyedrops and lotion as needed. Against all odds I’ve lost 20 lbs since April. I’ve really been taking good care of myself in an attmept to help my body heal and rehab. I just feel like despite the good reasons, steroids are bad for me and I want off asap. Any comments or suggestions on this?
If you were taking more than 7.5 mg daily I would worry. but at the levels you ar taking I would be totally THRILLED it helps. At least thats what the current research is saying… Just don’t vary the dose to match your symptoms
That was a good article. Thanks!
This is very interesting, @Kmwestmo. Yes, daily prednisone is probably a bad idea—in most cases…I didn’t read tntlamb’s article yet, but I have something to tell about daily prednisone.
My mom (93) started a daily small dose of prednisone in her mid-70s when she was diagnosed with polymyalgia. She’s been on that small dose, which fluctuates from 2mg to 5mg per day, depending on how she feels. She had a recent flare up of her polymyalgia and she had to take up to 20mg/day for awhile, but now she’s fine and taking the low dose. I swear the prednisone keeps her young and more alert than most any 93-year old. While she has slowed down somewhat since she turned 90, she still walks without a cane and has a perfectly clear mind! She actually has way better feet than me!!! She does have some elevated blood sugars and watches her diet closely—hasn’t required any diabetes meds yet!
So, I’d say she’s a huge success story on prednisone!
My husband recently started a small dose (5mg) of prednisone because he has constant arthritis pain. We’ll see how he does!
Wow! That’s super encouraging. Thanks, Grandma_J.
Low dose steroids are generally considered safe over the long term.
I’ll offer my experience though. This last year and a half I’ve taken a number of high dose steroid tapers. The first was following a car accident, and the remainder were due to what’s become recurrent pericarditis. I’ve had a cataract in one eye for a few years now, mostly due to inflammation. But between my last visit to the eye doctor six months ago and the one this week, that cataract has worsened considerably and now there’s one in my right eye as well. It’s a risk I was well aware of, but at 47 years old I didn’t expect to be losing vision due to cataracts, and I am losing vision now. Yes, it’s fixable. But the risk is real related to steroid use.
Did Colchicine not work for your pericarditis? Its rare really rare that steroids are used anymore…
Are you saying the steroids increase the risk for cataracts? I already have bi-focals at age 41…
Subcapsular Cataracts are related to high dose steroid uses but not much relation to bifocals (although the granulas effect reading vision- glasses wont help.) Nuclear cataracts however do effect reading vision. Those are mostly related to Excessive exposure to sunlight and Obesity not much evidence of anything else.
We tried weaning off colchicine and it kicked off a hard to control flare up of the pericarditis. I’m still on colchicine now, and finally took myself to see a cardiologist.
In the meantime, the eye damage is done. Part of me is looking forward to getting rid of full time glasses at least lol
I asked my mom how long she’s been on low-dose prednisone…she thought since her late 60s (I had thought mid-70s). If she’s right, that means she’s been on it around 25 years with great results for the most part and no problems with her immune system.
My husband has been on 5 mg prednisone for about a week now and he feels better than ever! He said his pain and stiffness is pretty much gone! He’s 68 and I hope his rheumy keeps him on it indefinitely. If it doesn’t cause him any problems, I’ll be asking for it eventually!
My mum also had polymyalgia. She was, unfortunately, a stubborn Maritimer with a great aversion to medication. In what my husband calls her “ten year dress rehearsal for death”, she would consistently self-lower her prednisone intake from the daily four mg her long-suffering rheumatologist prescribed. She would become very ill, hospitalized - with massive doses! - for weeks. She would recover, then begin the whole maddening process again.
When I was diagnosed with PsA, I swore I would do whatever my rheumy said. I’m four years in, taking 2.5 mg prednisone daily, with only good results.
Wow, @Susan2, that’s great (about you—not your mom).
My mom isn’t stubborn about meds, but when she first got polymyalgia she was prescribed methotrexate, which she quickly stopped after her hair started breaking and falling out! That’s when her doctor switched her to prednisone. I’m pretty sure that’s why she was able to be really active until her late 80s and she’s still got a sharp mind! She was rear-ended when she was about 87 and her neck gave her terrible pain for a few years, and she got a pacemaker when she was 90. She’s a real trooper, but I think a lot of her great attitude and determination is from taking prednisone. I know how good it made me feel the couple times I’ve taken it! And now my husband is doing well on it.
I was a bad patient like your mom…I refused all the meds for my psoriatic arthritis for several years. I’m pretty sure my rheumy thought I was nuts! So now I’m not doing so well with damaged, painful feet and lower back. Actually, I have a rheumy appointment in a couple of hours. He’s probably going to suggest surgery on my back (icky results from my recent MRI), and me being a big chicken will try to avoid that as long as possible.
I’m sorry about your feet and back; it’s awful to have your movement curtailed by pain! I’m a very compliant patient. Both my mum and, now, my father-in-law, worry about “getting addicted” and “long term damage” - neither a problem once you’re in your eighties, as far as I’m concerned! I decided that quality of life was going to be my mantra…
I have been on steroids about 18 months. I started on 30mg and quickly found out about how they can send blood sugars sky high.
I am not overweight but the steroids still tipped me into diabetes type 2. I have been told since i have diabetic retinopathy - probably due to the diabetes, which was probably due to the steroids. So they are not harmless. I am now on 5 mg daily and 20mg mtx, although I raised it recently to 7.5 due to severe TMJ. My rheumie expressed surprise I hadn’t gone up to 20mg or so but, as i told him, nobody had advised me to do this.
Like you I worry about the effects of a long term dependence on them - especially now my eye problems have started. I am 59. So far my rheumy does not want me coming off them - in spite of the warnings he gave me about staying on them during my first appointment. As I am struggling with the side effects of mtx after 4 months on that I am on a bit of a downer about medications generally.
On the other hand the high doses of steroids made me feel better than i had in decades and really raised my hopes. It was good while it lasted.